Arizona, 2014

High Wind in Arizona, May 20, 2014

May 20, 2014 · NWS FGZ · 3 events in 3 counties and zones

A slow moving low pressure system moving over the Desert Southwest brought strong southwest winds to northern Arizona. The Show Low airport reported the highest wind gust of 58 MPH.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A slow moving low pressure system moving over the Desert Southwest brought strong southwest winds to northern Arizona. The Show Low airport reported the highest wind gust of 58 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 20, 9:52 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, May 20, 9:52 AM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
ISSUED BY NATIONAL WEATHER SERVICE PHOENIX AZ
952 AM MST TUE MAY 20 2014

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE
SOUTHWEST OVER THE NEXT SEVERAL DAYS. EXPECT STRONG SOUTHWEST WINDS
AND DRY CONDITIONS AHEAD OF THIS SYSTEM TODAY. WEDNESDAY THROUGH THE
WEEKEND...EXPECT COOLER TEMPERATURES...LESS WIND...AND INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS AS THE SYSTEM SLOWLY MOVES
ACROSS ARIZONA.

&&

.DISCUSSION...
MID MORNING WATER VAPOR IMAGERY REVEALS THE UPPER LOW IS OVER
CENTRAL CALIFORNIA AS OF 16Z...WITH JUST A FEW HIGH CLOUDS MAKING
THEIR WAY INTO NORTHWEST ARIZONA ON THE NOSE OF A 90+KT 25MB JET
STREAK. SURFACE WINDS HAVE YET TO INCREASE SUBSTANTIALLY HOWEVER
ALL SITES ARE AT LEAST GUSTING INTO THE 20-25KT RANGE.

MAIN FORECAST CONCERN IN THE SHORT TERM WILL BE GUSTY WINDS AND
ELEVATED FIRE WEATHER CONCERNS. INHERITED WIND FORECAST OF 25KTS
WITH HIGHER GUSTS LATER THIS AFTERNOON CERTAINLY LOOKS REASONABLE
AND NO CHANGES ARE NECESSARY. LIKEWISE...HUMIDITIES WILL REMAIN
SUFFICIENTLY LOW THAT THE RED FLAG WARNING WILL REMAIN IN EFFECT
AS-IS. NO CHANGES FORTHCOMING.

PREVIOUS DISCUSSION...
A LOW PRESSURE SYSTEM WILL BRING STRONG WINDS AND LOW RELATIVE
HUMIDITY TO THE AREA TODAY...THEN INCREASING CHANCES OF SHOWERS
AND THUNDERSTORMS LATER IN THE WEEK AND INTO THE HOLIDAY WEEKEND.

TODAY...THE LOW CENTER WAS LOCATED ALONG THE WEST COAST THIS MORNING
AND CONTINUES TO MOVE TO THE SOUTHEAST. AHEAD OF THIS LOW
SOUTHWESTERLY WINDS WILL INCREASE WITH GUSTS OF 40 TO 50 MPH EXPECTED
BY LATER THIS AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT FOR MOST
OF NRN AZ TODAY. THE STRONG WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITY CREATING CRITICAL FIRE WEATHER CONDITIONS AND A RED FLAG
WARNING REMAINS IN EFFECT FOR NRN AZ.

WEDNESDAY AND THURSDAY...THE LOW STALLS OVER THE SRN GREAT BASIN AND
WINDS BEGIN TO DIMINISH ACROSS AZ. TEMPS WILL FALL A FEW DEGREES AND
HUMIDITY WILL INCREASE. ON THURSDAY...THE LOW DRIFTS TO THE SOUTH TO
THE AZ/MX BORDER. THIS WILL RESULT IN A STRONG SOUTHERLY FLOW ALOFT
DEVELOPING AND BRINGING SUBTROPICAL MOISTURE NORTHWARD. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS NRN AZ BY LATE THURSDAY.

FRIDAY THROUGH MONDAY...THE LOW STALLS OVER AZ AND THE COLD POOL
ALOFT ASSOCIATED WITH THE LOW CENTER WILL RESULT IN STEEPENING LAPSE
RATES CONDUCIVE TO MODERATE CONVECTIVE ACTIVITY. IN ADDITION...THE
SOUTHERLY FLOW ALOFT WILL RESULT IN MODERATE OROGRAPHIC UPSLOPE
CONDITIONS ALONG THE SOUTH-FACING ASPECTS OF THE MOGOLLON RIM AND
WHITE MTNS. IT IS EXPECTED THAT THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL OCCUR FROM FRIDAY AFTERNOON INTO SATURDAY. SHOWER
ACTIVITY WILL BEGIN TO DIMINISH ON SUNDAY AND MONDAY WITH THE BEST
CHANCES SHIFTING EASTWARD TO THE AZ/NM BORDER.

MODELS CONTINUE TO INDICATE THIS SLOW MOVING LOW PRESSURE SYSTEM WILL
BRING LIGHT TO MODERATE RAINFALL AMOUNTS TO MANY LOCALES...WITH THE
BEST CHANCES FOR HEAVIER RAIN OVER THE HIGHER TERRAIN.

&&

.AVIATION...
FOR THE 12Z PACKAGE...VFR CONDITIONS WILL CONTINUE
THROUGH THE 24 HR PERIOD WITH SKC-SCT CIRRUS. WINDS 15 KTS OR LESS
THROUGH 15Z...BECOMING SW 20-25KT GUSTS 35-45KT THROUGH 03Z WEDS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
FOR TODAY VERY DRY SOUTHWEST FLOW ALOFT WILL BRING
CRITICAL FIRE WEATHER CONDITIONS TO ALL OF NORTHERN ARIZONA. POOR
HUMIDITY RECOVERY OCCURRED OVERNIGHT...AND 20 FOOT WIND SPEEDS
SHOULD BE INCREASING BY MID MORNING. WINDS TONIGHT TO SLOW BUT NOT
GO INTO THE DOWNSLOPE REGIME AS AN UPPER LEVEL LOW MOVES INTO THE
GREAT BASIN.

ON WEDNESDAY...STILL VERY DRY HERE AS THE UPPER LOW CENTER SITS OVER
SOUTHERN NEVADA. THIS WILL BRING DECREASING WIND SPEEDS TO MOST
AREAS...HOWEVER THE SOUTHERN HALVES OF NAVAJO AND APACHE COUNTIES
COULD FLIRT WITH CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY
AFTERNOON.

THURSDAY THROUGH SATURDAY...THE LOW PRESSURE CENTER IS EXPECTED TO
MOVE INTO THEN SLOWLY EASTWARD ACROSS ARIZONA DURING THIS TIME. LOOK
FOR INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS AS MOISTURE
INCREASES AND WORKS WITH INSTABILITY FROM THE UPPER LOW. IT DOES
APPEAR THAT FRIDAY AFTERNOON AND NIGHT MAY BRING WETTING
PRECIPITATION TO MUCH OF THE AREA EAST OF A PAGE TO PRESCOTT LINE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ104>118-137>140.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ004>017-038>040.

&&

PUBLIC.........WFO PSR/DB
AVIATION.......DL
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 20, 4:30 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST TUE MAY 20 2014

AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
430 AM MST TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL BRING STRONG AND GUSTY SOUTHWEST WINDS TO
NORTHERN ARIZONA TODAY. EXPECT WIND GUSTS OF 45 TO 50 MPH TO DEVELOP
BY THIS AFTERNOON. AREAS OF BLOWING DUST ARE POSSIBLE ACROSS
NORTHEASTERN ARIZONA. A WIND ADVISORY REMAINS IN EFFECT FOR TODAY.

LOW RELATIVE HUMIDITY WILL COMBINE WITH THE STRONG WINDS TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS TODAY. A RED FLAG WARNING REMAINS IN
EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, White Mountains

When
May 20, 1:35 PM MST
Where
White Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The Show Low Airport ASOS reported a wind gust of 58 MPH.

High Wind, Little Colorado River Valley in Navajo County

When
May 20, 1:35 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Show Low Airport ASOS reported a wind gust of 58 MPH...just 3 miles away from the AZ-Z013 zone line.

High Wind, Eastern Mogollon Rim

When
May 20, 1:35 PM MST
Where
Eastern Mogollon Rim forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Show Low Airport ASOS reported a wind gust of 58 MPH...just 2 miles away from the AZ-Z016 zone line.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519403, 519405, 519407.